Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 251, NWS Nashville, TN

May 17, 2003Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2003, 1:30 AM CDT for Perry County, Wayne County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 1:30 AM CDT (06:30 UTC)
Expired
May 17, 2003, 2:15 AM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS54 KOHX 170630
SVRBNA
TNC135-181-170715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN TENNESSEE
  WAYNE COUNTY IN TENNESSEE

* UNTIL 215 AM CDT

* AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF LOBELVILLE TO 20
  MILES SOUTHWEST OF COLLINWOOD...OR FROM 18 MILES NORTHEAST OF
  LEXINGTON TO 16 MILES SOUTHEAST OF SAVANNAH...MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  CLIFTON AROUND 135 AM CDT
  LINDEN AROUND 150 AM CDT
  WAYNESBORO AROUND 155 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3501 8790 3544 8804 3551 8796 3562 8803
          3572 8803 3585 8795 3581 8785 3583 8773
          3567 8775 3561 8766 3550 8773 3540 8758
          3501 8762

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:00 PM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, May 16, 5:00 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT FRI MAY 16 2003

SINCE MODELS (AND CURRENT TRENDS) INDICATE A LULL IN ACTION FOR A
WHILE...WILL UPDATE TO TIME CONVECTION FOR MAINLY AFTER MIDNIGHT.

.BNA...NONE.

MAG
Hazardous weather outlook, May 16, 5:30 AM CDT, 20 hours before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MIDDLE TENNESSEE
THROUGH TONIGHT. A FEW STORMS COULD BECOME STRONG...WITH GUSTY
WINDS AND HEAVY RAINFALL. HOWEVER...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 SATURDAY THROUGH THURSDAY...YOU CAN EXPECT A CHANCE FOR
THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. HOWEVER...
THUNDERSTORMS ARE EXPECTED TO BECOME MOST NUMEROUS OVER THE
WEEKEND...ON SATURDAY AND SUNDAY...WHEN ISOLATED STORMS COULD
BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THURSDAY IS EXPECTED TO BE DRY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
NEEDED AT SOME POINT DURING THE NEXT SIX DAYS...ESPECIALLY OVER
THE WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:55 PM CDTSevere Thunderstorm WarningOHXBenton50 min
May 17, 11:00 AM CDTSevere Thunderstorm WarningOHXGiles, Lincoln45 min
May 17, 11:18 AM CDTSevere Thunderstorm WarningOHXRutherford42 min
May 17, 11:28 AM CDTTornado WarningOHXRutherford37 min
May 17, 11:44 AM CDTSevere Thunderstorm WarningOHXWilson46 min
May 17, 11:48 AM CDTSevere Thunderstorm WarningOHXBedford, Moore42 min
May 17, 12:12 PM CDTSevere Thunderstorm WarningOHXCoffee38 min
May 17, 12:23 PM CDTSevere Thunderstorm WarningOHXGrundy47 min
May 17, 12:31 PM CDTSevere Thunderstorm WarningOHXWarren39 min
May 17, 12:35 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale40 min
May 17, 12:51 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 17, 1:01 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Van Buren, White59 min
May 17, 1:27 PM CDTSevere Thunderstorm WarningOHXCumberland58 min
May 17, 2:20 PM CDTSevere Thunderstorm WarningOHXCumberland25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.